• Written By: Rahul Khurana, MD
    Retina/Vitreous

    This sub-analysis of the Comparison of Age-related Macular Degeneration Treatments Trials (CATT) identifies a number of risk factors for developing geographic atrophy (GA) in AMD patients treated with anti-VEGF therapy, including monthly dosing and treatment with ranibizumab.

    At one year, 11 percent of subjects developed GA, which increased to 18 percent at two years.One of the strongest risk factors identified was poor visual acuity at baseline. Patients with vision between 20/200 and 20/320 had a 2.65 times greater risk of developing GA than patients with VA of 20/25 to 20/40.

    Treatment with ranibizumab, regardless of the dosing regimen, was associated with a 43 percent increased risk of GA development (P = 0.02) compared with those who received bevacizumab, and those treated with monthly dosing had a 59 percent higher risk than those treated with PRN dosing (P = 003).

    The authors write that the differences in the incidence of GA between the two medications could be because of differences in their effects on the RPE and choroid or because eyes treated with ranibizumab had more complete resolution of fluid. Although they found a greater incidence of GA in patients treated with ranibizumab, vision at two years was similar to acuities achieved in bevacizumab-treated patients, presumably because most of the GA that developed was extrafoveal.

    The relative incidence of GA among treatment groups was similar to the relative incidence of residual fluid on OCT -- the higher the rate of residual fluid on OCT, the lower the rate of GA. This has led some to speculate that excessive drying of the retina may promote GA development. Others have speculated that the presence of residual fluid may have masked the assessment of GA, leading to lower rates of detection in eyes with residual fluid. 

    The authors believe these finding should be included in discussions with patients regarding the benefits and risks of the choice of treatment type and regimen. Will it affect your treatment decisions?